Enter a keyword or phrase to search all pages in this section:


Advanced search

Archive:

Looking for a previously published document in this section?

Class 2 Drug Alert (action within 48 hours): Octapharma Limited - Octagam 5% Solution for Infusion (50mg/ml) and Octagam 10% Solution for Infusion (100mg/ml) - EL(10)A/20

Document details:

Type: Drug Alert
Series No: EL(10)A/20
Audience: Healthcare professionals
Published:
Format: Electronic and paper
Size: A4
Pages: 5
Price: Free
ISBN/ISSN:
Author:
Copyright: Crown
   

Related information:

Help viewing PDFs:

DRUG ALERT

CLASS 2 MEDICINES RECALL
Action within 48 hours
HOSPITAL PHARMACY LEVEL RECALL
24 September 2010 EL(10)A/20 Our ref:  MDR 51-08/10

Dear Healthcare Professional,

Octapharma Limited

Octagam 5% Solution for Infusion(50mg/ml), Octagam 10% Solution for Infusion (100mg/ml)

Human Normal Immunoglobulin G

PL 10673/0006, PL 10673/0028

 In view of the distribution time we expect most recipients will not be able to commence action before working hours on Monday 27 September.



On the advice of the European Medicines Agency, Octapharma Limited is recalling all remaining stock of all unexpired batches of Octagam 5% and 10% Solutions for Infusion. This follows an unexpected increase in reports of thromboembolic reactions, including stroke, myocardial infarction and pulmonary embolism in patients receiving the medicine. All pack sizes (2.5 g, 5 g and 10 g for the 5% product; 2 g, 5 g, 10 g and 20 g for the 10% product) are affected. Further details are provided in the appendix below.

Pharmacists are asked to quarantine all remaining stocks of both presentations. Octapharma Limited will contact customers who have received these products within the last two years with instructions on how to return any stock. If you have stock and have not heard from Octapharma Limited within five days from receipt of this letter, please contact Suzi Foden on 0161 837 3770 or by email, suzi.foden@octapharma.co.uk

For medical information enquiries, please contact Octapharma Limited on 0161 837 3770.

Recipients of this Drug Alert should bring it to the attention of relevant professionals by copy of this letter. Primary care trusts are asked to forward this to relevant clinics.

Yours faithfully
Alison Bunce
Pharmaceutical Assessor, DMRC


Appendix
Recall of Octagam 5% and Octagam 10% intravenous Immunoglobulin due to reports of thromboembolic events

Summary
Octagam 5% and Octagam 10% products are being quarantined and recalled with immediate effect because of an increase in reported cases of thromboembolic events.

Advice for healthcare professionals:

  • do not use any unused vials of Octagam 5% and Octagam 10%
  • quarantine and return all unused stock with immediate effect and seek alternative supplies of intravenous immunoglobulin
  • be extra vigilant for signs of a thromboembolic event in patients who have very recently received Octagam
  • to report any suspected thromboembolic events that have occurred in association with Octagam on a Yellow Card at www.yellowcard.gov.uk

Further information on the safety concern
Octagam 5% and Octagam 10% are solutions of human normal immunoglobulin for intravenous administration (IVIG) that have a wide range of indications (Indications include: replacement therapy in immunodeficiency syndromes, myeloma or chronic lymphatic leukaemia, children with congenital AIDS who have repeated bacterial infections, idiopathic thrombocytopenic purpura in those at high risk of bleeding, Guillain Barre Syndrome, Kawasaki disease and allogenic bone marrow transplantation).

An association between IVIG administration and thromboembolic events including stroke, heart attack and venous thromboses is well known and is documented in the product information. However, in August 2010 an unexpected worldwide increase in reported cases of thromboembolic events in association with some batches of the 5% product was noted. Six reports of thromboembolic reactions have been reported in the UK.

As a precautionary measure, the licence holder in the UK quarantined all batches of the 5% product. Similar precautionary action was taken in other EU countries and in the USA.

The increased risk of thromboembolism associated with some batches of Octagam could relate to recent changes in the manufacturing process, but this has not been confirmed.

All available evidence relating to the risk of thromboembolism in association with Octagam has now been considered by the European Committee for Medicinal Products for Human Use (CHMP). CHMP recommends that, due to the recent increase in thromboembolic events, doctors should stop using Octagam and should switch their patients to the most appropriate alternative treatment.

Advice for patients:
A set of questions and answers for patients can be found below. Call for reporting Suspected adverse reactions should be reported via the Yellow Card Scheme (CHM Freepost, London SW8 5BR or via www.yellowcard.gov.uk (external link).

Questions and answers

What is Octagam?
Octagam 5% and 10% are solutions for infusion that contain human immunoglobulins. Immunoglobulins, or antibodies, are normal constituents of the body’s circulatory system that help fight disease.

What is Octagam used for?
Octagam is used :

  • as replacement therapy in patients who do not have sufficient amounts of their own antibodies (particularly in children who are born with an antibody deficiency and in patients with diseases of the blood that result in a lack of antibodies and recurrent infections)
  • in certain inflammatory diseases (for example patients who have a high risk of bleeding, patients with Kawasaki disease and patients with Guillain-Barré syndrome)
  • to prevent or treat infections after a bone marrow transplantation.

Why is Octagam being withdrawn?
Octagam is known to rarely cause thrombotic side effects. Recently, an unexpected worldwide increase in the number of cases of these side effects was reported, with six such reactions being reported in the UK in the last three and a half years. As a precaution, while the cause is being investigated, all Octagam products are being withdrawn from the market.

What is a thromboembolic event?
A thromboembolic event is a term used to describe an unwanted blood clot in an artery or vein. Such blood clots can cause for example heart attacks, strokes, deep vein thromboses (DVTs) or pulmonary embolism (a clot in the lungs).

Will I have a thromboembolic side effect?
Most of the thromboembolic reactions that have been reported have occurred on the same day as receiving treatment. However, it is possible that a thromboembolic event could occur later. If you are worried you should discuss your concerns with your healthcare provider .

What are the symptoms of a thromboembolic event?
The following are the most common symptoms of thromboembolic events:

  • unusual pain or swelling in the legs
  • sudden chest pain which may radiate to the left arm
  • sudden shortness of breath or difficulty in breathing
  • any unusual, severe or long-lasting headache
  • any sudden changes in eyesight (such as loss of vision or blurred vision)
  • slurred speech or any other difficulties affecting speech
  • dizziness, fainting or fits
  • sudden weakness or numbness in one side or part of the body.

What should I do if I have any of these symptoms?
If you have any of these symptoms you should seek urgent medical attention.

Are there alternatives to Octagam?
Yes. A number of alternative normal immunoglobulin therapies are available in the UK. Your doctor will arrange alternative treatment for you.

What should I do with my Octagam?
You should return this to the person who administers or supplies your Octagam.

MHRA Distribution (further recipients by cascade): Regional contacts for NHS trusts and provider units
Chief pharmacists: England, Scotland, Wales, Northern Ireland
Prison Health Policy Unit (DH)
Chief pharmacists: Jersey, Guernsey, Alderney, Sark, Isle of Man, Gibraltar
Special hospitals
Healthcare commission for distribution to independent health care establishments
Primary care trusts (England)
Page last modified: 27 September 2010